Aspirin-Containing Antacids Can Cause Bleeding, FDA Warns

The US Food and Drug Administration (FDA) warns that aspirin-containing medicines to treat heartburn, sour stomach, acid indigestion, or upset stomach can cause stomach or intestinal bleeding.

“We’re focusing on bleeding risk specifically with antacid-aspirin products used to treat upset stomach or heartburn. We’re not telling people to stop taking aspirin altogether,” says Karen Murry, M.D., Deputy Director of the Office of Nonprescription Drugs at the FDA.

Antacids are over-the-counter medications that work by neutralizing the stomach acid that causes heartburn. In 2009, the FDA warned that aspirin-containing antacids increase the risk of bleeding, including in the stomach and gastrointestinal tract (digestive tract).

When the agency reviewed its Adverse Event Reporting System database, it found new cases of severe bleeding caused by aspirin-containing antacids. Some of those patients required a blood transfusion. However, cases of bleeding remain rare.

To avoid the risk, the FDA recommends reading the Drug Facts label. If it says that the antacid medication contains aspirin, patients should consider choosing another drug.

The agency warns that people with one or more of the following risk factors have a higher chance of serious bleeding with aspirin-containing antacid products:

  • Are 60 or older.
  • Have a history of stomach ulcers or bleeding problems.
  • Take drugs that reduce the ability of your blood to clot (also known as anticoagulants or blood-thinning drugs).
  • Take steroid medicine, such as prednisone, to reduce inflammation.
  • Take other medicines containing NSAIDs, such as ibuprofen or naproxen.
  • Drink three or more alcoholic drinks every day.

Warning signs of stomach or intestinal bleeding include feeling faint, vomiting blood, passing black or bloody stools, or having abdominal pain.

Resources:

Leave a comment

Your email address will not be published. Required fields are marked